Alert archive / Pennsylvania / Special Weather Statements in 2012
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at Jul 31, 2012, 9:13 PM EDT for Armstrong County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2012, 9:13 PM EDT (01:13 UTC)
- Expired
- Jul 31, 2012, 9:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Pittsburgh, PA
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520 WWUS81 KPBZ 010113 SPSPBZ SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 913 PM EDT TUE JUL 31 2012 PAZ014-015-022-010145- ARMSTRONG PA-BUTLER PA-CLARION PA- 913 PM EDT TUE JUL 31 2012 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUTLER... NORTHWESTERN ARMSTRONG AND SOUTHWESTERN CLARION COUNTIES... AT 909 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF BRADYS BEND...MOVING EAST AT 15 MPH. THIS STORM WILL LIKELY PRODUCE PENNY SIZE HAIL. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... BRADYS BEND... EAST BRADY... SLIGO... RIMERSBURG... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4111 7937 4087 7953 4100 7979 4111 7970 $$ 15
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 7:19 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 31, 7:19 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 719 PM EDT TUE JUL 31 2012 .SYNOPSIS... INCREASED HUMIDITY AND DISTURBANCES IN FLOW ALOFT WILL SUPPORT SHOWER AND THUNDERSTORM CHANCES THROUGH WEDNESDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... PER RECENT SATELLITE AND RADAR DATA...MOVE WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE GENERALLY SHIFTED EAST OF THE RIDGES. PRECIP PROBABILITIES HAVE THUS BEEN REDUCED...BUT UPSTREAM SHORTWAVE SATELLITE-INDICATED OVR NW OHIO/NRN INDIANA...MAY CONTINUE TO SUPPORT SHOWER AND THUNDERSTORM FORMATION...ALBEIT WITH ISOLATED COVERAGE. THAT DISTURBANCE COMBINED WITH A CONTINUED INSTABILITY FIELD...EVIDENT WITH AN ELEVATED LIFT IN MODEL SOUNDING...REQUIRES A CONTINUATION OF AT LEAST SLIGHT POPS THROUGH THE NIGHT. MADE MINIMAL TEMPERATURE ADJUSTMENTS TO FORECAST BASED ON RECENT GFS LAMP AND MOS OUTPUT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... HAVE MAINTAINED A CHANCE OF THUNDERSTORMS DAYTIME WEDNESDAY, MORE SO DUE TO LATENT INSTABILITY ASSOCIATED WITH THE LINGERING HUMID SURFACE LAYER CONDITIONS. HIGH PRESSURE SUBSIDENCE SHOULD PROVIDE MORE STABILIZATION THURSDAY AND FRIDAY, AND THUS DRY CONDITIONS, DESPITE SURFACE DEW POINTS SHOWING SLIGHTLY MORE HUMID THAN NORMAL CONDITIONS. FORECASTED WARMER AFTERNOON HIGHS THURSDAY AND FRIDAY THAN WEDNESDAY. IN FACT, GFS AND ECMWF MOS SHOW HIGHS OF 90 CAN OCCUR ACROSS LOWER ELEVATIONS, PARTICULARLY FRIDAY. EARLY MORNING LOWS WILL BE SLIGHTLY WARMER THAN NORMAL. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... CONTINUED HUMID AND VERY WARM CONDITIONS WILL EVOLVE INTO UNSETTLED CONDITIONS THIS PERIOD. CONSENSUS OF MODELS SHOW A STRONG UPPER LEVEL TROUGH AND CLOSED SURFACE LOW TRACKING, EAST ALONG THE CANADIAN BORDER THIS WEEKEND THAT WILL PASS EASTWARD THROUGH THE EASTERN GREAT LAKES MONDAY. INSTABILITY WILL BE INCREASED AS ALREADY HUMID CONDITIONS WILL BE FURTHER AUGMENTED BY LOW LEVEL SOUTHERLY WINDS PROVIDING AN ADDITIONAL INFLUX OF GULF MOISTURE. SO EXPECT A DECENT CHANCE OF THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY THIS WEEKEND INTO MONDAY. SURFACE HIGH PRESSURE IS PROGGED TO PROVIDE DRY, STABLE CONDITIONS TUESDAY. FORECASTED TEMPERATURES TO CONTINUE AT LEAST SLIGHTLY WARMER THAN NORMAL BASED ON BLEND OF RECENT GFS AND ECMWF MOS AND NAEFS MEDIAN VALUES. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... THUNDERSTORMS ARE ALREADY ON THE WANE AND REALLY ONLY LINGERING INVOF KDUJ AND KMGW...EVEN IN BOTH OF THOSE TWO PLACES...THEY SHOULD REMAIN FAR ENOUGH AWAY TO PRECLUDE MENTION IN THE TERMINALS. OTHERWISE...AN AREA OF MID AND HIGH CLOUDS WILL MOVE ACROSS THE AREA THIS EVENING...WITH ONLY SCATTERED CLOUDS EXPECTED OVERNIGHT. EXPECT LOCAL LIFR FOG TO DEVELOP IN THE VALLEYS WHERE THUNDERSTORMS MOVED THROUGH THIS AFTERNOON...WITH EVEN AREAS THAT DIDN'T SEE RAINFALL SEEING WIDESPREAD MVFR LIGHT FOG BY MORNING. THIS WILL DISSIPATE AROUND 01/14Z LEAVING VFR CONDITIONS FOR THE REMAINDER OF THE DAY. FRIES OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY... EXPECT VFR AND GENERALLY DRY CONDITIONS FOR THURSDAY AND FRIDAY. RESTRICTIONS WILL BE POSSIBLE AGAIN WITH THUNDERSTORMS SATURDAY AND SUNDAY...AS ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 31, 3:43 PM EDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 343 PM EDT TUE JUL 31 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-011945- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 343 PM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY REACH SEVERE LEVELS THROUGH EARLY EVENING, DUE TO DAMAGING WIND AND LARGE HAIL. HEAVY THUNDERSTORM RAINS ARE ALSO POSSIBLE. RAIN AMOUNTS OF MORE THAN 2 INCHES IN 3 HOURS OR LESS CAN CAUSE RESULT IN FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 31, 4:09 PM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT TUE JUL 31 2012
PAZ016-312030-
JEFFERSON PA-
409 PM EDT TUE JUL 31 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFFERSON COUNTY...
AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
PUNXSUTAWNEY...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
PUNXSUTAWNEY...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4091 7892 4091 7895 4097 7902 4113 7881
4112 7880 4091 7880Special weather statement, Jul 31, 4:43 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 PM EDT TUE JUL 31 2012
PAZ073-312115-
WESTMORELAND PA-
443 PM EDT TUE JUL 31 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WESTMORELAND
COUNTY...
AT 440 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
WEST NEWTON...MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WEST NEWTON... IRWIN... NEW STANTON...
MOUNT PLEASANT...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 46 AND 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 6.
I-76 BETWEEN MILE MARKERS 67 AND 84.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4022 7940 4015 7947 4013 7953 4011 7955
4010 7958 4009 7959 4017 7983 4022 7981
4023 7979 4024 7980 4034 7976 4027 7938Special weather statement, Jul 31, 4:51 PM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT TUE JUL 31 2012
MDZ001-PAZ073>076-WVZ023-041-312145-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-PRESTON WV-TUCKER WV-
WESTMORELAND PA-WESTMORELAND RIDGES PA-
451 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT EASTERN FAYETTE...NORTHWESTERN
TUCKER...PRESTON...SOUTHEASTERN WESTMORELAND AND WESTERN GARRETT
COUNTIES...
AT 449 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
WEST OF DONEGAL TO 7 MILES WEST OF SAINT GEORGE...MOVING EAST AT 10
MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
TUNNELTON... LAUREL RUN... FELLOWSVILLE...
CLIFTON MILLS... BRUCETON MILLS... MOUNT PLEASANT...
ELLIOTTSVILLE... DUNBAR... CONNELLSVILLE...
CHALKHILL... FARMINGTON... KINGWOOD...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 17 AND 32.
I-68 IN MARYLAND BETWEEN MILE MARKERS 1 AND 12.
I-76 BETWEEN MILE MARKERS 80 AND 100.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3913 7984 3923 7981 3925 7986 3929 7988
4019 7955 4020 7912 4011 7918 4007 7926
3988 7940 3979 7936 3978 7938 3973 7939
3972 7926 3921 7946 3920 7948 3918 7947
3906 7951 3906 7978Special weather statement, Jul 31, 5:52 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT TUE JUL 31 2012
PAZ073-075-076-312230-
FAYETTE PA-FAYETTE RIDGES PA-WESTMORELAND PA-
552 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FAYETTE AND
SOUTHWESTERN WESTMORELAND COUNTIES...
AT 550 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
PERRYOPOLIS TO 4 MILES NORTH OF CONNELLSVILLE...MOVING SOUTHEAST AT
10 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
MONESSEN... BELLE VERNON... PERRYOPOLIS...
CONNELLSVILLE... DUNBAR...
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 41 AND 47.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3987 7941 3992 7969 4008 7985 4011 7985
4014 7989 4016 7990 4016 7986 4017 7985
4012 7952 3995 7935Special weather statement, Jul 31, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 913 PM EDT TUE JUL 31 2012 PAZ014-015-022-010145- ARMSTRONG PA-BUTLER PA-CLARION PA- 913 PM EDT TUE JUL 31 2012 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUTLER... NORTHWESTERN ARMSTRONG AND SOUTHWESTERN CLARION COUNTIES... AT 909 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF BRADYS BEND...MOVING EAST AT 15 MPH. THIS STORM WILL LIKELY PRODUCE PENNY SIZE HAIL. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... BRADYS BEND... EAST BRADY... SLIGO... RIMERSBURG... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4111 7937 4087 7953 4100 7979 4111 7970 15
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:59 AM EDT | Special Weather Statement | PBZ | Belmont | 46 min |
Nearby
Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.